Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 16, 2018, 4:31 PM EDT for Putnam County, Saint Johns County, Florida. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2018, 4:31 PM EDT (20:31 UTC)
- Expired
- May 16, 2018, 4:52 PM EDT
- In force
- 21 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Putnam County, FL, Saint Johns County, FL
The radar
The Jacksonville radar (KJAX), 85 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
795 WUUS52 KJAX 162031 SVRJAX FLC107-109-162115- /O.NEW.KJAX.SV.W.0039.180516T2031Z-180516T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Jacksonville FL 431 PM EDT WED MAY 16 2018 The National Weather Service in Jacksonville has issued a * Severe Thunderstorm Warning for... Southeastern St. Johns County in northeastern Florida... Northeastern Putnam County in northeastern Florida... * Until 515 PM EDT. * At 431 PM EDT, a severe thunderstorm was located 7 miles northeast of Federal Point, or 7 miles northeast of Hastings, moving northeast at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Saint Augustine, Hastings, East Palatka, Federal Point, Saint Augustine Shores, Orange Mills, Butler Beach, Saint Augustine South, Vilano Beach and Spuds. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2971 8124 2961 8160 2980 8164 2999 8132 TIME...MOT...LOC 2031Z 213DEG 49KT 2981 8144 HAIL...<.75IN WIND...60MPH $$ ZIBURA
2 follow-up statements
646 WWUS52 KJAX 162041 SVSJAX Severe Weather Statement National Weather Service Jacksonville FL 441 PM EDT WED MAY 16 2018 FLC107-109-162115- /O.CON.KJAX.SV.W.0039.000000T0000Z-180516T2115Z/ St. Johns FL-Putnam FL- 441 PM EDT WED MAY 16 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR SOUTHEASTERN ST. JOHNS AND NORTHEASTERN PUTNAM COUNTIES... At 441 PM EDT, a severe thunderstorm was located near Picolata, or 11 miles west of Saint Augustine, moving north at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Saint Augustine, Hastings, East Palatka, Federal Point, Saint Augustine Shores, Orange Mills, Butler Beach, Saint Augustine South, Vilano Beach and Spuds. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2971 8124 2961 8160 2984 8158 2999 8132 TIME...MOT...LOC 2041Z 198DEG 38KT 2989 8150 HAIL...<.75IN WIND...60MPH $$ ZIBURA
659
WWUS52 KJAX 162052
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
452 PM EDT WED MAY 16 2018
FLC107-109-162102-
/O.CAN.KJAX.SV.W.0039.000000T0000Z-180516T2115Z/
St. Johns FL-Putnam FL-
452 PM EDT WED MAY 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. JOHNS AND
NORTHEASTERN PUTNAM COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 2971 8124 2961 8160 2984 8158 2999 8132
TIME...MOT...LOC 2051Z 213DEG 49KT 3002 8140
$$
ZIBURAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:48 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 16, 2:48 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Jacksonville FL 248 PM EDT Wed May 16 2018 .NEAR TERM /Through Thursday/... The low pressure system over the Gulf of Mexico will be drawn northward today with it's movement eastward being restricted by the persistent and anomalous ridge along the eastern conus and western Atlantic. A significant amount of moisture will continue to pump into the region with the deep southerly flow, resulting in cloudy skies and numerous showers and scattered storms through Thursday. Rainfall amounts over this period are expected to be as high as 1.5 to 2 inches in some areas through Thursday, bringing the potential risk of water pooling over roads in areas where the ground has already previously been soaked by rain. Storms will continue to move across the area to the north at a fairly good clip of 20-30 mph this afternoon, with storm development diminishing in the central and eastern parts of the forecast area overnight but remaining fairly strong along the western areas closest to the Gulf coast. Model forecasts indicate conditions for Thursday to be similar to today, with a few strong storms possible and the largest risks being from winds during convective downbursts. Afternoon high temperatures for both today and Thursday will reach into the low to mid 80s. Overnight lows are expected to be in the high 60s inland and in the low 70s along the coast. .SHORT TERM /Thursday Night Through Friday Night/... Strong upper ridging will remain centered near Bermuda through the short term period. This blocking pattern will keep upper level troughing over the region, and unsettled weather is forecast to continue. Showers and storms are forecast to be ongoing, especially across the eastern half of the region. These showers and storms will push offshore, with mainly dry conditions after midnight. Deep south to southwesterly flow will continue, but slightly drier air will work its way into the area on Friday. The deep plume of moisture is forecast to push offshore, and this will lead to slightly lower rain chances. Showers and storms will move inland from the Gulf coast in the late morning to early afternoon, then push towards the east coast through the mid to late afternoon. An east coast sea breeze is also forecast to develop, and a few strong storms are forecast along this convergence area between I-95 and Highway 301. The main threat will be gusty winds. Overnight lows Thursday and Friday night will be in the mid to upper 60s across the interior and near 70 along the coast. Highs on Friday will be in the low to mid 80s. .LONG TERM /Saturday Through Wednesday/... Upper level shortwave over the Ohio Valley on Saturday is forecast to move off to the northeast, with just a broad weakness remaining over the northeastern Gulf and Southeast states. The strong and stacked ridge over the western Atlantic is forecast to shift slowly westward. A shortwave is forecast to rotate around the western side of the ridge, and push into the region on Sunday. A more south to southeasterly flow pattern is then forecast to prevail early next week. At least weak upper troughing is forecast to continue through the middle of next week, with scattered to numerous showers and storms expected each afternoon. Highs are forecast to be near normal, with overnight lows warmer than normal. && .AVIATION... MVFR/IFR conditions are possible in the afternoon and evening as storms move through the area towards the north at about 20 knots. Conditions will improve to VFR overnight with the possibility of lowering ceilings in the early AM. The Gainesville area should continue to expect showers and storms overnight and into tomorrow. && .MARINE... With upper level low pressure persisting over the northeastern Gulf of Mexico, southerly to southeasterly flow will continue over the waters through the rest of the week. SCEC conditions will continue to return periodically throughout the week and into the weekend. Rip Currents: Moderate Risk && .PRELIMINARY POINT TEMPS/POPS... AMG 66 82 66 85 / 60 60 30 60 SSI 72 81 71 80 / 50 60 30 40 JAX 68 85 68 85 / 40 60 20 60 SGJ 68 83 68 82 / 50 60 30 60 GNV 67 84 67 85 / 50 60 20 60 OCF 67 84 67 85 / 40 60 20 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Corless/Kennedy/Zibura
In the hours before
Special weather statement, May 16, 3:22 PM EDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Jacksonville FL 322 PM EDT WED MAY 16 2018 GAZ132-149-150-163-162015- Ware GA-Atkinson GA-Clinch GA-Coffee GA- 322 PM EDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE...EASTERN ATKINSON...NORTHWESTERN WARE AND NORTHWESTERN CLINCH COUNTIES UNTIL 415 PM EDT... At 322 PM EDT, Doppler radar was tracking a strong thunderstorm near Homerville, moving north at 20 mph. Wind gusts of 45 to 55 mph can be expected along with possible minor wind damage. Locations impacted include... Homerville, Pearson, Cogdell, Millwood and Axson. LAT...LON 3103 8267 3102 8288 3141 8295 3142 8264 TIME...MOT...LOC 1922Z 177DEG 17KT 3110 8278 PETERSON
Special weather statement, May 16, 3:25 PM EDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Jacksonville FL 325 PM EDT WED MAY 16 2018 FLZ023-030-031-GAZ164-162000- Baker FL-Union FL-Bradford FL-Charlton GA- 325 PM EDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADFORD...SOUTHERN BAKER...NORTHEASTERN UNION AND SOUTH CENTRAL CHARLTON COUNTIES UNTIL 400 PM EDT... At 325 PM EDT, Doppler radar was tracking a strong thunderstorm over Sanderson, or 10 miles north of Raiford, moving northeast at 30 mph. Wind gusts of 40 to 50 mph can be expected along with possible minor wind damage. Locations impacted include... Lake Butler, Raiford, Macclenny, Glen St. Mary, Sanderson, Ellerbee and Johnstown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2997 8234 3027 8245 3047 8218 3016 8206 TIME...MOT...LOC 1925Z 230DEG 25KT 3022 8226 ZIBURA
Special weather statement, May 16, 3:48 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
348 PM EDT WED MAY 16 2018
GAZ132-149-162030-
Atkinson GA-Coffee GA-
348 PM EDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEE AND WESTERN
ATKINSON COUNTIES UNTIL 430 PM EDT...
At 348 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pearson, moving north at 20 mph.
Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.
Locations impacted include...
Douglas, Pearson, Willacoochee, Broxton and Ambrose.
LAT...LON 3147 8314 3147 8312 3151 8308 3156 8306
3161 8306 3162 8287 3124 8282 3122 8305
3128 8303 3131 8306 3134 8307 3136 8310
3139 8311 3140 8314 3143 8314 3146 8315
TIME...MOT...LOC 1948Z 167DEG 17KT 3131 8295
PETERSONSpecial weather statement, May 16, 3:49 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
349 PM EDT WED MAY 16 2018
FLZ025-032-162015-
Inland Duval FL-Clay FL-
349 PM EDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND SOUTHWESTERN DUVAL
COUNTIES UNTIL 415 PM EDT...
At 349 PM EDT, Doppler radar was tracking strong thunderstorms
centered near Middleburg, moving northeast at 30 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Orange Park, Green Cove Springs, Middleburg, Maxville, Fleming
Island, Ortega, Oakleaf Plantation, Bellair-Meadowbrook Terrace,
Cecil Field and Doctors Inlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2986 8184 3013 8204 3027 8205 3029 8203
3033 8171 3012 8167 3004 8169 3002 8168
3000 8165 2988 8163
TIME...MOT...LOC 1949Z 241DEG 26KT 3000 8187
ZIBURASpecial weather statement, May 16, 4:13 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
413 PM EDT WED MAY 16 2018
FLZ023>025-032-033-125-GAZ164-162045-
Inland Duval FL-Baker FL-Inland Nassau FL-Coastal Duval FL-Clay FL-
Inland St. Johns FL-Charlton GA-
413 PM EDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NASSAU...NORTHWESTERN ST.
JOHNS...NORTHEASTERN BAKER...NORTHEASTERN CLAY...DUVAL AND
SOUTHEASTERN CHARLTON COUNTIES UNTIL 445 PM EDT...
At 412 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of St. George to near
Fleming Island. Movement was northeast at 45 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Jacksonville, Orange Park, Hilliard, Callahan, Jacksonville
International Arpt, Mandarin, Fruit Cove, Arlington, Baymeadows and
Cisco Gardens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3015 8144 2996 8176 3055 8229 3057 8224
3057 8222 3058 8221 3074 8184
TIME...MOT...LOC 2012Z 213DEG 48KT 3063 8221 3005 8173
ZIBURASpecial weather statement, May 16, 4:15 PM EDT, 16 minutes before
Special Weather Statement National Weather Service Jacksonville FL 415 PM EDT WED MAY 16 2018 FLZ032-033-037-038-125-133-138-162100- Coastal Flagler FL-Coastal St. Johns FL-Putnam FL-Inland Flagler FL- Coastal Duval FL-Clay FL-Inland St. Johns FL- 415 PM EDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLAGLER...ST. JOHNS... EASTERN PUTNAM...EAST CENTRAL CLAY AND SOUTHEASTERN DUVAL COUNTIES UNTIL 500 PM EDT... At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over San Mateo, or over East Palatka, moving northeast at 35 mph. Wind gusts of 40 to 50 mph can be expected along with possible minor wind damage. Locations impacted include... Palm Coast, Saint Augustine, Palatka, Green Cove Springs, Crescent City, Pomona Park, Hastings, East Palatka, Andalusia and World Golf Village. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2942 8157 2995 8175 3019 8138 2958 8119 TIME...MOT...LOC 2015Z 207DEG 28KT 2964 8155 ZIBURA
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:19 PM EDT | Special Weather Statement | JAX | Duval | 26 min |
| May 16, 12:50 PM EDT | Special Marine Warning | JAX | 55 min | |
| May 16, 2:44 PM EDT | Special Weather Statement | JAX | Alachua | 31 min |
| May 16, 3:12 PM EDT | Special Weather Statement | JAX | Bradford | 48 min |
| May 16, 3:21 PM EDT | Severe Thunderstorm Warning | JAX | Alachua, Bradford, Clay | 24 min |
| May 16, 3:25 PM EDT | Special Weather Statement | JAX | Baker, Union | 35 min |
| May 16, 3:49 PM EDT | Special Weather Statement | JAX | Clay | 26 min |
| May 16, 4:13 PM EDT | Special Weather Statement | JAX | Duval, Nassau | 32 min |
| May 16, 4:15 PM EDT | Special Weather Statement | JAX | Saint Johns | 45 min |
| May 16, 4:51 PM EDT | Special Weather Statement | JAX | Duval, Nassau | 24 min |
| May 16, 4:55 PM EDT | Special Marine Warning | JAX | 65 min | |
| May 16, 5:19 PM EDT | Special Marine Warning | JAX | 56 min | |
| May 16, 5:19 PM EDT | Severe Thunderstorm Warning | JAX | Flagler | 26 min |
| May 16, 5:34 PM EDT | Special Marine Warning | JAX | 56 min | |
| May 16, 5:43 PM EDT | Severe Thunderstorm Warning | JAX | Flagler | 17 min |
| May 16, 6:19 PM EDT | Special Marine Warning | JAX | 56 min | |
| May 16, 7:53 PM EDT | Special Weather Statement | JAX | Flagler | 52 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.